Medical Subject Headings
Tomography, Optical Coherence; Pharmaceutical Preparations; Macular Edema; Triamcinolone Acetonide
Background: Crystalline retinopathy has many disparate etiologies with varying potentials in visual outcome. Due to the potential severity of these outcomes, differentiation of etiology is critical to guide both follow up and treatment regimen. Diagnosis can be facilitated with a thorough medical history, clinical presentation, and imaging such as optical coherence tomography (OCT).
Case Report: This case demonstrates a rare incidence of crystalline retinopathy in a 65-year-old male attributed to a single intravitreal triamcinolone acetonide (IVTA) injection with 8 year follow up data, followed by a review of other types of crystalline retinopathy secondary to pharmaceutical agents.
Conclusion: A complete case history, including medications, systemic disorders and surgical history are critical. Ancillary testing, such as OCT can be diagnostic. This patient’s history of IVTA injection for diabetic macular edema and the OCT showing preretinal hyperreflective refractiles lead to the diagnosis of triamcinolone crystalline retinopathy.
Thomas K, Curry J. Longstanding Crystalline Retinopathy Secondary to Intravitreal Triamcinolone Injection. Optometric Clinical Practice. 2022; 4(1):5. doi: 10.37685/uiwlibraries.2575-77188.8.131.526. https://doi.org/10.37685/uiwlibraries.2575-77184.108.40.2066
Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 International License.
Digital Object Identifier (DOI)